Lege Artis Medicinae

[The lost humanness]

FRENKL Róbert

JANUARY 27, 2009

Lege Artis Medicinae - 2009;19(01)

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Saving Lives at the Cost of the Physician’s Life?]

BARANYAI Zsolt

Lege Artis Medicinae

[The Truths of August the Dumb – Clown Doctors]

GYIMESI Ágnes

Lege Artis Medicinae

[The Adventures of Haydn’s Skull]

GERLINGER Imre

Lege Artis Medicinae

[Health and Anthropology – Foucault’s Reading of Kant]

KELEMEN Gábor

Lege Artis Medicinae

[Importance of statin therapy in stroke prevention]

KÁPOSZTA Zoltán, RÁCZ Klára

[Stroke is the third leading cause of death and a leading cause of major adult disability in developed countries. The annual incidence of hospitalized stroke varies between 400-500 per 100 000 inhabitants every year in Hungary. In the past decade, cholesterol lowering with 3- hydroxy-3-methylglutaryl-coenzyme A (HMGCoA) reductase inhibitors (statins) has proved to reduce risk of stroke in patients with and without coronary disease (CAD). In patients with CAD, statin therapy reduces the risk of first stroke by 25% to 35% versus placebo and, moreover, intensive statin therapy to LDL-C targets below 2.6 mmol/L (100 mg/dL) appears to reduce the risk further. More recently it has also been shown that intensive statin therapy can reduce risk of recurrent stroke in nondiabetic as well as diabetic patients with recent stroke or transient ischaemic attack but no CAD. The overall reduction of stroke and TIA was 23%. Evidence from retrospective studies suggests that in addition to risk reduction statin pretreatment may improve stroke outcome. It may due to their pleiotropic effects that include improvement of endothelium function, anti-inflammatory, antithrombotic, and immunomodulatory effects. As statins have both an excellent safety profile and simple administration, physicians should consider using statins, at dosages shown to have efficacy in clinical trials, in all patients whose cardiovascular risk profile puts them at high risk of stroke.]

All articles in the issue

Related contents

Lege Artis Medicinae

[A CASE OF PRIMARY HEPATIC AMYLOIDOSIS PRESENTING WITH GASTRIC BLEEDING]

STOGICZA Ágnes, GRABER Hedvig, SKALICZKI József, NÁDOR Katalin, MAGYAR Tamás

[INTRODUCTION - Amyloidosis - at an early stage - has no typical clinical findings, but severe weight loss, hepatomegaly and elevated serum alkaline phosphatase level can be clues to the diagnosis. CASE REPORT - We report a 66-year-old woman presenting at our unit with massive gastrointestinal bleeding. Gastroscopy was performed and a haemorragic ulcer was found. Before admission she had lost 20 kg-s in 6 months. The patient had hepatomegaly and markedly elevated serum alkaline phosphatase level. These findings suggested the presence of malignancy, but ultrasound, CT and MR examinations did not support this hypothesis. After liver biopsy the diagnosis of amyloidosis was proven. She had rapid downhill clinical course of gastric bleeding from an ulcer resulting in death. CONCLUSIONS - So far, no specific treatment exists for amyloidosis, but there have been promising results reported about liver transplantation and autologous stem-cell transplantation.]

Lege Artis Medicinae

[THE IMPORTANCE OF ATTITUDES TO MEDICATION IN LIPID-LOWERING THERAPY PATIENT CO-OPERATION - PERSISTENCE AND COMPLIANCE]

NAGY László

[Controlled clinical studies on statins have produced evidence that the aggressive lowering of LDL-cholesterol (LDL-C) level reduces the mortality rate of ischaemic heart disease. About 40% of treated patients achieve the cholesterol target level. The observance of medication instructions on a daily basis (compliance) and willingness for long-term taking of the drug (persistence) are crucially important to avoid severe complications. In the long term, patients take only about 50% of their medicines according to the instructions. As a result of the generally poor compliance and persistence in taking the medications, the decrease in morbidity and mortality observed in clinical studies do not occur under real-life conditions. Patients with poor compliance (<80%) will experience only a minimal health benefit and the cost-effectiveness of the therapy will markedly decrease. For patients with poor persistence who discontinue their treatment before benefits at the clinical endpoints could manifest, the resources invested into the therapy will be lost. Both compliance and persistence deteriorate as the number of concurrently taken medicines increases. Since less than 50% of the programmes aimed at improving patient co-operation are successful, therapeutic decisions should preferably be made by taking into consideration the expected compliance/persistence already at the time of choosing the medication. By widening the use of fixed-dose combination therapies, the efficiency of treatment can substantially be increased in patients who concurrently take several medicines and require aggressive lowering of blood pressure or LDL-C level.]

Lege Artis Medicinae

[A remarkably successful therapy with gliclazid treatment in type 2 diabetes mellitus]

KIS János Tibor

[INTRODUCTION - Sulfonylureas have become sidelined as second-line preparations as their use has been associated with an increased occurrence of weight gain and hypoglykaemia. In the case reported, however, therapeutic goals have been achieved with the use of gliclazid. CASE REPORT - A 45-year-old man with type 2 diabetes mellitus was using a metformin XR preparation. His HbA1c level was high and his main complaint was distention. His abdominal complaint was also obstructing his diet. Because of the high HbA1c level and overweight I initiated incretin-mimetic treatment. Due to the worsening of abdominal complaints I replaced the treatment with gliclazid, after thoroughly informing the patient. With gliclazid treatment the patient's abdominal complaints subdued, he was able to maintain his diet, lost 14 kg in three months and the parameters of his carbohydrate metabolism normalised. CONCLUSION - In case of abdominal complaints, a repeated anamnesis of the diet can reveal metformin intolerance. In such cases, the use of gliclazid can lead to therapeutic success with no gastrointestinal adverse effects.]

Clinical Neuroscience

[Traumatic prepontine tension pneumocephalus (in English language)]

KUNCZ Ádám, ROOS Arne, LUJBER László, HAAS Daniella, REFAI Al Mohamed

[Objective - A case of prepontine tension pneumocephalus after temporal bone fracture is presented. Case report - An 8-year-old girl suffered a head injury due to a fall off her bicycle. She lost her consciousness, and when she was admitted to the local hospital the Glasgow Coma Score (GCS) was 8/15 (eye opening: 2; verbal answer: 2; motor response: 4) and there was bleeding from the right ear. The patient's condition deteriorated rapidly and she needed intubation and ventilation. CT of the brain revealed large amount of air in the prepontine region, displacing the brainstem posteriorly. Patient was kept ventilated, meanwhile cerebrospinal fluid (CSF), as otorrhea appeared on the right side. CT was repeated 36 hours later, showing significantly less air in the prepontine area. The patient was weaned off the respirator, extubated and the level of consciusness improved. Later the patient developed meningitis, which was treated by systemic antibiotics with lumbar CSF drainage applied for five days. A high resolution CT scan of the petrous bone revealed a fracture crossing the middle part of the pyramid. Patient showed a full recovery except a right-sided mixed hearing loss. Conclusion - Rapid neurological deterioration following head injury can be a consequence of tension pneumocephalus. Prepontine pneumocephalus can be caused by minor fracture of petrous bone. High resolution CT is necessary to visualize minor fracture of the petrous bone. Conservative treatment may be satisfactory to treat tension hydrocephalus.]

Lege Artis Medicinae

[NEUROFIBROMATOSIS, MALIGNANT MELANOMA AND HYPERTHYREOIDISM IN A HCV POSITIVE PATIENT]

FOLHOFFER Anikó, HORVÁTH Andrea, CSÁK Tímea, NÉBENFÜHRER László, TELKES Márta, IVÁNYI András, SZALAY Ferenc

[INTRODUCTION - Similar occirrence of neurofibromatosis and malignant melanoma is rare. We report a patient with neurofibromatosis, cutaneous melanoma, hyperthyreoidism and HCV positivity. CASE REPORT - A 43-year-old woman has been under care for neurofibromatosis for 16 years when she presented with increased serum ?- glutamyltransferase, alkaline phosphatase activity and anti-HCV antibody positivity at regular checkup. A pigmented lesion removed from her back histologically proved to be cutan melanoma. Interferon treatment was applied. She lost 8 kilograms in half a year which was caused not by the tumor progression, but hyperthyreoidism. A rapid clinical and laboratory improvement was observed for thyreostatic treatment and she regained her bodyweight. One year later she presented with a cough caused by pulmonary tumor. The tumor was surgically removed and histologically diagnosed as metastasis of melanoma. Cytostatic treatment was applied and she became asymptomatic. Four years after the diagnosis of melanoma she died of apoplexy. During the autopsy there was no sign of either melanoma or liver disease. CONCLUSIONS - The careful investigation of skin should be emphasised even in case of long established neurofibromatosis. The presented case shows an association of malignant melanoma and neurofibromatosis. In the background of loss of bodyweight even in a patient with history of malignant disease other causes should also be searched such as hyperthyreoidism especially during interferon therapy.]